Patients received a combination of a BRAF inhibitor (BRAFi) and mitogen-activated kinase kinase inhibitor (MEKi). A, Evolution of the various dermoscopic criteria over the time with combined BRAFi-MEKi therapy. B, A comparison of the evolution of global pigmentation (main modified criterion) in patients receiving combination therapy with previously described global pigmentation during vemurafenib as monotherapy.
A, Changes in lesion 37 from patient 4 show global hypopigmentation after 6 months of combined BRAF inhibitor (BRAFi) and mitogen-activated kinase kinase inhibitor (MEKi) therapy. B, Dermoscopic changes in lesion number 12 from patient 7, after 3 months of combination therapy. C, Hyperpigmented changes in lesion 27 from patient 13 after cessation of cobimetinib fumarate therapy and 3 months of BRAFi monotherapy (dabrafenib mesylate), leading to a surgical excision (a 0.22-mm superficial spreading melanoma was diagnosed).
Customize your JAMA Network experience by selecting one or more topics from the list below.
Perier-Muzet M, Boespflug A, Poulalhon N, et al. Dermoscopic Evaluation of Melanocytic Nevi Changes With Combined Mitogen-Activated Protein Kinase Pathway Inhibitors Therapy for Melanoma. JAMA Dermatol. 2016;152(10):1162–1164. doi:https://doi.org/10.1001/jamadermatol.2016.2426
Previous studies1,2 have described the changes that occur in nevi and the induction of new melanomas during treatment with the BRAF inhibitor (BRAFi) vemurafenib in a cohort of patients with metastatic melanoma. These findings were later confirmed by others3 for the second approved BRAFi, dabrafenib mesylate. These changes are not completely understood but are probably due to the paradoxical activation of the mitogen-activated protein kinase (MAPK) signaling pathway in NRAS-mutated or wild-type BRAF melanocytes, notably via the heterodimerization of BRAF and CRAF, as demonstrated by proximity ligation assay on de novo melanomas in patients receiving BRAFi.4 Since then, mitogen-activated kinase kinase (MEK) inhibitors (MEKi) have been routinely administered in combination with BRAFi, owing to the improvement of progression-free survival rates compared with BRAFi alone. As expected with their mechanism of onset through the RAS-MEK pathway, the incidence of induced cutaneous squamous cell carcinomas was shown to be significantly lower with the combined treatment, whereas nevi changes have so far only been reported in isolated case-reports.5,6 We conducted an observational study of digital dermoscopy follow-up in a small cohort of patients treated with combination BRAFi and MEKi therapy to more precisely describe early dermoscopic modifications occurring to the nevi.
The melanocytic lesions of 13 patients were initially recorded before treatment by digital dermoscopy, then on a monthly basis until the third month, and subsequently every 3 months. These lesions were assessed for modifications in diameter and symmetry, global or local pigmentation, dermoscopic network, and development of globules. Patients provided written informed consent for molecular testing and basic science research to be performed on skin samples when an excision was required. Because digital dermoscopy is included in the routine follow-up of patients receiving BRAFi in our unit and patients did not undergo medical intervention, this observational study was not submitted to an ethics committee according to our institution’s policy. Owing to the lengthy procedure for gaining the approval to use cobimetinib fumarate from the French Drug Agency, these patients received vemurafenib alone for 4 weeks, and cobimetinib therapy was initiated from the fifth week.
Overall, 427 melanocytic lesions (mean, 32.8 nevi per patient; range, 3-67 per patient) were initially recorded in 6 men and 7 women (mean age, 57.8 years; range, 32-83 years), and mean follow-up was 4.9 months (range, 3-9 months). The BRAFi therapy was reported to cause 50% of nevi alterations within 3 months,1 whereas we found a marked decrease of this incidence with combination therapy, with only 31 of 261 lesions (11.9%) and 16 of 349 lesions (4.6%) with changes during the second and third months, respectively. The mean number of overall modified lesions was also lower (101 of 427 [23.7%] vs 1208 of 2155 [56.1%]). The most frequently modified criterion was global pigmentation (17 of 125 [13.6%] after 6 months of treatment), with marked depigmentation, whereas BRAFi therapy induced mainly hyperpigmentation1 (Figure 1). Two patients displayed no dermoscopic changes, whereas 2 others with atypical nevus syndrome exhibited more than 70% of variations, thus suggesting that some patients are more sensitive to the targeted therapies’ effects on melanocytic lesions.
No suspicious melanocytic lesions were excised from patients receiving the combined treatment. However, vemurafenib and cobimetinib therapy were definitively stopped after 3 months in 1 patient because of a severe renal impairment, and therapy was switched to dabrafenib alone. We observed immediately more marked dermoscopic changes and diagnosed 2 newly induced melanomas (superficial spreading melanoma of 0.22 mm and in situ) that developed after the suppression of the MEKi effect (Figure 2).
Our findings suggest that an adjunct MEKi with BRAFi therapy may decrease the early induction of changes in preexisting melanocytic lesions, with different dermoscopic modification patterns (mainly hypopigmentation) from those observed during BRAFi monotherapy (mostly hyperpigmentation). An adjunct MEKi could rescue the blockade of the MAPK pathway in wild-type or RAS-mutated melanocytes activated by the BRAFi,4 thus decreasing the rate of nevi modifications. However, the exact origin of hypopigmentation occurring in melanocytic lesions is not known. Further study is warranted to determine whether hypopigmentation may be due to a decrease in melanocytes’ phenotype and in the expression of pigmentation proteins or to a global decrease in the density of proliferating melanocytes. Hence, a trimestral dermatologic follow-up of patients with metastatic melanoma who receive the combination therapy seems sufficient, with an emphasis on the high-risk patients.
Accepted for Publication: June 2, 2016.
Corresponding Author: Marie Perier-Muzet, MD, Cancer Research Center of Lyon, 28 rue Laennec, 69373 Lyon CEDEX 08, France (firstname.lastname@example.org).
Published Online: July 27, 2016. doi:10.1001/jamadermatol.2016.2426.
Author Contributions: Dr Perier-Muzet had full access to all the data in the study and takes responsibility for the integrity of the data and the accuracy of the data analysis.
Study concept and design: Boespflug, Thomas, Dalle.
Acquisition, analysis, or interpretation of data: Perier-Muzet, Poulalhon, Caramel, Breton, Thomas, Dalle.
Drafting of the manuscript: Perier-Muzet, Boespflug, Dalle.
Critical revision of the manuscript for important intellectual content: Boespflug, Poulalhon, Caramel, Breton, Thomas, Dalle.
Statistical analysis: Perier-Muzet.
Obtained funding: Breton, Thomas.
Administrative, technical, or material support: Caramel, Thomas.
Study supervision: Thomas, Dalle.
Conflict of Interest Disclosures: None reported.
Funding/Support: This study was supported by Lyon 1 University, the Hospices Civils de Lyon.
Role of the Funder/Sponsor: The funding source had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication.
Additional Contributions: Brigitte Manship, PhD, Lyon Cancerology Research Center, provided editorial assistance, for which she was not compensated.
Create a personal account or sign in to: